Kansas, 2024

Drought in Kansas, September 1 to 30, 2024

September 1 to 30, 2024 · NWS ICT · 9 events in 9 counties and zones

Drought conditions improved across parts of South Central Kansas in September with all areas now below severe drought (D2). The only exception is Sumner and Cowley counties.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Drought conditions improved across parts of South Central Kansas in September with all areas now below severe drought (D2). The only exception is Sumner and Cowley counties. Additionally, areas of Southeast Kansas worsened into severe drought (D2) during September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 9:36 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • An isolated shower or thunderstorm in Southeast Kansas this afternoon-early evening.
  • Seasonably mild and dry through the middle of the week with another storm system possible late in the upcoming week
Area forecast discussion, Aug 31, 9:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1036 PM CDT Sat Aug 31 2024

...Aviation Update...

.KEY MESSAGES...

- An isolated shower or thunderstorm in Southeast Kansas this
  afternoon-early evening.

- Seasonably mild and dry through the middle of the week with
  another storm system possible late in the upcoming week

&&

.DISCUSSION...
Issued at 403 PM CDT Sat Aug 31 2024

The mid/upper ridge was situated over the Central Great
Basin/Northern Intermountain region today while an ill-defined
trough was bisecting parts of the central CONUS as we remain on the
southern periphery of weak northerly/northwesterly mid/upper flow.

Some residual low level moisture remains draped over southeast KS
where a weakly capped airmass may result in a diurnally driven
showers or storm this afternoon and perhaps very early in the
evening hours before the activity diminishes and some low pops
(15%) were maintained early in the period.

A shortwave trough moving eastward over Ontario will drive a frontal
boundary southward across the Central Plains late in the day on
Sunday. This front will usher in seasonably mild air while also
allowing much drier air to advect over the area through the early
part of the upcoming week. We expect to see highs in the 80s with
lows in the 50s and 60s. Temperatures will begin to slowly moderate
as we move towards the middle of the week with highs returning to
the mid and upper 80s. Another shortwave trough is progged to impact
the area late in the week bringing another frontal passage to the
area and a chance for showers and thunderstorms late Thu-Fri. This
front will usher in cooler air for Fri-Sat with below normal values
anticipated.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1033 PM CDT Sat Aug 31 2024

VFR conditions are expected through the TAF period. Patchy fog
cannot be ruled out at all sites near dawn Sunday but impacts
should be minimal. Otherwise, winds will remain less than 10 kt
and predominately from the northeast.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...BRF
Hazardous weather outlook, Aug 31, 5:24 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
624 PM CDT Sat Aug 31 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
624 PM CDT Sat Aug 31 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Harvey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

All areas improved during September with areas of the county in either moderate drought (D1) or abnormally dry (D0).

Drought, Reno

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

All areas improved during September with areas of the county in either moderate drought (D1) or abnormally dry (D0).

Drought, Kingman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

All areas improved during September with areas of the county in moderate drought (D1).

Drought, Harper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

All areas improved during September with areas of the county in moderate drought (D1).

Drought, Sumner

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Drought conditions during September improved in the central portions of the county to moderate drought (D1) but worsened to severe drought (D2) in the southeastern areas of the county.

Drought, Chautauqua

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Drought conditions during September worsened to severe drought (D2) in the southeastern areas of the county.

Drought, Cowley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Drought conditions during September worsened to severe drought (D2) in the southwestern areas of the county.

Drought, Montgomery

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Drought conditions during September worsened to severe drought (D2) in all areas of the county with the exception of the far northern areas.

Drought, Labette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Drought conditions during September worsened to severe drought (D2) in all areas of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208171, 1208172, 1208173, 1208174, 1208175, 1208176, 1208177, 1208178, 1208179.